Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 33, NWS Sioux Falls, SD

June 8, 2020Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 8, 2020, 8:45 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2020, 8:45 PM CDT (01:45 UTC)
Expired
Jun 8, 2020, 9:08 PM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 174 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 5:56 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.4
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted.

304 
WUUS53 KFSD 090145
SVRFSD
SDC023-053-090230-
/O.NEW.KFSD.SV.W.0033.200609T0145Z-200609T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
845 PM CDT Mon Jun 8 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Central Charles Mix County in south central South Dakota...
  Southeastern Gregory County in south central South Dakota...

* Until 930 PM CDT.

* At 845 PM CDT, a severe thunderstorm was located near Bonesteel, or
  14 miles northwest of Spencer, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bonesteel around 855 PM CDT.
  Geddes around 925 PM CDT.
  Lake Andes around 930 PM CDT.

Other locations impacted by this severe thunderstorm include Fairfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4333 9882 4316 9847 4300 9876 4300 9913
TIME...MOT...LOC 0145Z 221DEG 27KT 4299 9893 

HAIL...1.25IN
WIND...60MPH
 
$$

JM
1 follow-up statement
713 
WWUS53 KFSD 090208
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
908 PM CDT Mon Jun 8 2020

SDC023-053-090218-
/O.CAN.KFSD.SV.W.0033.000000T0000Z-200609T0230Z/
Charles Mix SD-Gregory SD-
908 PM CDT Mon Jun 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLES MIX AND
SOUTHEASTERN GREGORY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central South Dakota.

LAT...LON 4333 9882 4316 9847 4300 9876 4300 9913
TIME...MOT...LOC 0204Z 221DEG 27KT 4312 9878 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:28 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 8, 6:28 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
628 PM CDT Mon Jun 8 2020

.UPDATE...
Issued at 628 PM CDT Mon Jun 8 2020

Towering cumulus have begun to form just south of the South Dakota
and Nebraska border near Gregory and Charles Mix counties. We are
expecting new cells to develop in this area by 7 PM. Per the RAP 0-6
km shear is from 50-60 kts in this area - with MLCAPE from
2000-2500 J/kg. With storms expected to remain discrete through 8
or 9 PM, this is more than adequate to support the development of
supercells for the next couple of hours. The storms are forming
behind the cold front so the initial threat will be very large
hail...perhaps as large as 2 inches. New storm development is
also expected farther north toward Mitchell and Huron by 8 PM.
Toward sunset, storms may being to also grow upscale and bring an
increasing wind threat as DCAPES in this area are from 1000-1200
J/kg. The severe threat will persist well after sunset.

Have also issued a flash flood watch for areas west of a Tyndall
to De Smet SD line. With the front only slowly moving east
multiple rounds of thunderstorms are likely through 12Z Tuesday
in this area with rainfall of 1-3 inches possible. In addition,
some storms may produce rainfall rates in excess of 2 inches per
hour for brief periods also posing a flash flood risk in poor
drainage areas.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 249 PM CDT Mon Jun 8 2020

The main concern in the short term is the severe weather and flash
flood threat this evening into early Tuesday morning.

At 19Z, a surface front extended from near Huron to Lake Andes. A
large area of capped cumulus has formed ahead of the front.
Despite the clouds, just ahead of the front, temperatures have
warmed into the mid to upper 80s and should approach near 90 later
this afternoon. Behind the front, temperatures are in the mid 70s
to lower 80s. RAP soundings indicate a cap remains in place
across north central Nebraska into southeastern South Dakota.
Ahead of the front, the cap is unlikely to be broke. However,
with the approach of a weak upper wave around 22Z, large scale
ascent will help to erode the cap near the SD/NE border in the
vicinity Ainsworth. In addition, cyclogenesis in northern Kansas
is resulting in backing surfaced winds over southern Nebraska
which is beginning to increase convergence. Expectation that
increased convergence and weakening cap will result in convective
initiation from 22Z- 00Z in north central Nebraska and then
spread north during the evening. 0-6 km shear just behind the
front is 45-60 kts with MLCAPE from 1500-2500 J/kg. Initial cells
will be discrete and at least a few supercells should develop as
depicted by multiple runs of the HRRR this morning and afternoon.
With 0-1 km shear 10 kts or less, tornadoes are unlikely although
boundary interactions could lead to a couple of tornadoes. The
bigger threat will be large hail - perhaps as large as 2-2.5
inches with the strongest cells during the evening. With downdraft
CAPE > 1000 J/kg, damaging winds will also be possible.

Storms will coalesce into a line during the evening. With deep
southerly flow, storms will tend to train over the same area from
south central South Dakota toward Huron and De Smet. Few, if any
storms, are expected to reach I-29 overnight with the front
expected to remain west of the area. In fact, as storms become
more elevated, they are likely to develop farther west toward
Gregory and Chamberlain later tonight. With convection expected to
extend through the night, rainfall of 1-3 inches is expected from
Huron toward Lake Andes with local amounts approaching 4 inches
possible. As convective initiation gets closer and we ascertain
where the heavy rain is most likely, we will likely issue a flash
flood watch.

The boundary will slowly move east through the area Tuesday. Ahead
of the boundary, temperatures will initially warm into the 70s but
once the front goes through and northwest winds increase, cooler
air will move into the area. In fact, temperatures will likely
fall during the afternoon in many places along and east of I-29
which is rare for June. While rainfall rates will decrease, showers
and a few thunderstorms will continue much of the day bringing up
to another inch of rain west of I-29.

The other weather concern will be the remnants of Tropical Storm
Cristobal. While the center of circulation will stay in the
Mississippi Valley, most of the rain will be west of the track.
Some of that rain may get as far west as Highway 71 or even
Highway 59 in Iowa and Minnesota on Tuesday. While the heaviest
rainfall will be closer to I-35, portions of northwest Iowa and
southwest Minnesota could see up to a half inch of rain.

There is uncertainty on how much rain will fall from the I-29
corridor into southwestern Minnesota. Some showers and storms will
move across this area Tuesday afternoon and evening - but these
may be weakening so that rainfall may be much lighter. This area
is most likely to see around 1/2 inch of rain but there is the
possibility of even less rain should showers west of I-29 weaken
more quickly than currently forecast.

Finally winds on Tuesday will become fairly strong behind the
front. 925 mb winds of 30 to 40 kts are expected so that winds may
gust to 40 mph during Tuesday afternoon.

.LONG TERM...(Tuesday Night through Monday)
Issued at 249 PM CDT Mon Jun 8 2020

With the active short-term, have generally gone with model
consensus for Tuesday night through next Monday. Showers will
gradually end on Wednesday. In fact several deterministic models
as well as a majority of the SREF members are showing rain ending
by early Wednesday morning. Winds will remain gusty Tuesday night
into Wednesday with gusts at or above 40 mph possible along and
east of I-29. Dry weather is then expected into the weekend with
temperatures gradually warming back above normal into the 80s by
early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 440 PM CDT Mon Jun 8 2020

Showers and thunderstorms are expected to develop west of
Interstate 29 overnight, and a few of these storms could be severe
through 06Z. In addition, heavy rain will be likely with the
storms during the period. The showers, along with isolated
thunderstorms, will begin to slide eastward on Tuesday bringing
rain to the remainder of the area.

Gusty southerly winds this evening will diminish during the late
evening, though winds could be gusty in the vicinity of
thunderstorms. As a frontal boundary works across the area through
Tuesday, northerly winds will increase with the passage of the
front.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 PM CDT this evening for SDZ040-056-062-067-
     071.

     Flash Flood Watch through Tuesday morning for SDZ038-039-050-
     052>054-057>060-063>065-068.

MN...Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Advisory until 7 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Advisory until 7 PM CDT this evening for NEZ013-014.

&&

UPDATE...Schumacher
SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...JM
Hazardous weather outlook, Jun 8, 5:27 AM CDT, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
527 AM CDT Mon Jun 8 2020

SDZ038-039-050-052>054-057>060-063-064-091030-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-
527 AM CDT Mon Jun 8 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms will develop very late this
afternoon, becoming more widespread through the evening and
overnight hours. Severe storms are possible for the late afternoon
into the early overnight, with storms early on capable of hail up to
2 inches in diameter and wind gusts to 70 mph. A low threat for a
tornado exists through 10 pm.

Eventually, the threat will shift toward heavy rainfall, and the
potential for flash flooding as storms become more widespread later
in the evening and continue overnight. Rainfall from 2 to 4 inches
is possible by Tuesday morning near and west of the James River
valley.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Spotty heavy rainfall will continue on Tuesday, with potential for
ponding in poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 5 pm and 1 am.

MNZ071-072-097-SDZ040-055-056-061-062-065>070-091030-
Lincoln-Lyon-Pipestone-Brookings-Lake-Moody-McCook-Minnehaha-
Hutchinson-Turner-Bon Homme-Yankton-Clay-
527 AM CDT Mon Jun 8 2020

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

A chance for thunderstorms will occur late tonight, with potential
for a few storms near and west of Interstate 29 to produce quarter
size hail and wind gusts to 70 mph. Some areas of heavy rainfall
will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Occasional showers and a few thunderstorms will continue to bring
spotty heavier rainfall through Tuesday evening. Ponding could occur
in low and poor-drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after midnight.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014-
SDZ071-091030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-Union-
527 AM CDT Mon Jun 8 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will begin to develop toward midday Tuesday,
with a very low, but nonzero chance to be severe. Some areas of
heavier rainfall are also possible, which could result in ponding in
lower and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:30 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hutchinson30 min
Jun 8, 9:30 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Gregory45 min
Jun 8, 9:40 PM CDTTornado WarningFSDCharles Mix35 min
Jun 8, 9:52 PM CDTTornado WarningFSDDavison, Hanson23 min
Jun 8, 10:05 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson40 min
Jun 8, 10:07 PM CDTTornado WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson23 min
Jun 8, 10:08 PM CDTTornado WarningFSDDavison, Hanson, Miner, Sanborn52 min
Jun 8, 10:25 PM CDTTornado WarningFSDHutchinson35 min
Jun 8, 10:37 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson38 min
Jun 8, 10:42 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Gregory48 min
Jun 8, 10:48 PM CDTSevere Thunderstorm WarningFSDMiner, Sanborn42 min
Jun 8, 10:54 PM CDTTornado WarningFSDHanson, Hutchinson, McCook25 min
Jun 8, 11:00 PM CDTTornado WarningFSDMiner45 min
Jun 8, 11:11 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, McCook, Miner34 min
Jun 8, 11:15 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Hutchinson33 min
Jun 8, 11:37 PM CDTTornado WarningFSDKingsbury, Miner38 min
Jun 8, 11:40 PM CDTTornado Warning Tornado observedFSDKingsbury, Miner50 min
Jun 8, 11:44 PM CDTTornado WarningFSDHanson, McCook, Miner31 min
Jun 9, 12:10 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory35 min
Jun 9, 12:14 AM CDTTornado WarningFSDKingsbury16 min
Jun 9, 12:38 AM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Davison, Douglas, Hanson, Hutchinson37 min
Jun 9, 3:50 AM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Clay, Davison and 15 more27 hr
Jun 9, 5:36 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Douglas24 min
Jun 9, 5:47 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson28 min
Jun 9, 5:56 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson, Sanborn34 min
Jun 9, 6:10 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, McCook, Miner35 min
Jun 9, 6:23 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Miner, Sanborn37 min
Jun 9, 11:11 AM CDTFlash Flood WarningFSDCharles Mix, Douglas5 hr
Jun 9, 11:56 AM CDTFlash Flood WarningFSDAurora, Davison, Douglas4 hr
Jun 9, 3:58 PM CDTAreal Flood WarningFSDAurora, Charles Mix, Davison, Douglas21 hr
Jun 9, 5:16 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Turner, Yankton44 min
Jun 9, 6:36 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.